Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 200, NWS Wilmington, OH

July 16, 20175 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 16, 2017, 8:47 PM EDT for 5 counties in Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 8:47 PM EDT (00:47 UTC)
Expired
Jul 16, 2017, 9:30 PM EDT
In force
43 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Auglaize County, OH, Darke County, OH, Mercer County, OH, Miami County, OH, Shelby County, OH

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:51 PM EDTHAIL 1Maria Stein, OHTIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS51 KILN 170047
SVRILN
OHC011-037-107-109-149-170130-
/O.NEW.KILN.SV.W.0200.170717T0047Z-170717T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
847 PM EDT SUN JUL 16 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Shelby County in west central Ohio...
  Northeastern Darke County in west central Ohio...
  Southwestern Auglaize County in west central Ohio...
  Southeastern Mercer County in west central Ohio...
  Northeastern Miami County in west central Ohio...

* Until 930 PM EDT.

* At 847 PM EDT, a severe thunderstorm was located near Fort Loramie,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Sidney, Piqua, New Bremen, Minster, Newport, Fort Loramie, Hardin,
  Russia, Fletcher, Port Jefferson, Osgood, Chickasaw, North Star,
  Lockington, Yorkshire, Newbern, Egypt, Lake Loramie State Park,
  Ballou and Maria Stein.

This includes I-75 in Ohio between mile markers 81 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4030 8401 4005 8404 4029 8460 4046 8449
TIME...MOT...LOC 0047Z 299DEG 26KT 4035 8446 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR
3 follow-up statements
451 
WWUS51 KILN 170106
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
906 PM EDT SUN JUL 16 2017

OHC107-170115-
/O.CAN.KILN.SV.W.0200.000000T0000Z-170717T0130Z/
Mercer OH-
906 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MERCER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4030 8401 4005 8404 4029 8460 4036 8451
      4035 8445 4039 8445 4043 8440
TIME...MOT...LOC 0105Z 299DEG 26KT 4028 8431 

$$

OHC011-037-109-149-170130-
/O.CON.KILN.SV.W.0200.000000T0000Z-170717T0130Z/
Shelby OH-Darke OH-Auglaize OH-Miami OH-
906 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SHELBY...NORTHEASTERN DARKE...SOUTHWESTERN AUGLAIZE AND
NORTHEASTERN MIAMI COUNTIES...

At 905 PM EDT, a severe thunderstorm was located near Newport, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Sidney, Piqua, New Bremen, Minster, Newport, Fort Loramie, Hardin, 
Russia, Fletcher, Port Jefferson, Osgood, Lockington, Lake Loramie 
State Park, Willowdell and Pemberton.

This includes I-75 in Ohio between mile markers 81 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4030 8401 4005 8404 4029 8460 4036 8451
      4035 8445 4039 8445 4043 8440
TIME...MOT...LOC 0105Z 299DEG 26KT 4028 8431 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR
463 
WWUS51 KILN 170115
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
915 PM EDT SUN JUL 16 2017

OHC011-170124-
/O.CAN.KILN.SV.W.0200.000000T0000Z-170717T0130Z/
Auglaize OH-
915 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AUGLAIZE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4030 8401 4005 8404 4029 8460 4034 8453
      4036 8448 4036 8444 4038 8442 4038 8434
      4041 8433
TIME...MOT...LOC 0114Z 300DEG 21KT 4027 8431 

$$

OHC037-109-149-170130-
/O.CON.KILN.SV.W.0200.000000T0000Z-170717T0130Z/
Shelby OH-Darke OH-Miami OH-
915 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SHELBY...NORTHEASTERN DARKE AND NORTHEASTERN MIAMI COUNTIES...

At 914 PM EDT, a severe thunderstorm was located near Newport, 
moving southeast at 25 mph. An earlier spotter report from Maria 
Stein of golfball size hail was recieved with this storm. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Sidney, Piqua, Newport, Fort Loramie, Hardin, Russia, Fletcher, Port
Jefferson, Osgood, Lockington, Yorkshire, Newbern, Lake Loramie State
Park, Ballou, Plattsville, Willowdell, Pemberton and Houston.

This includes I-75 in Ohio between mile markers 81 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4030 8401 4005 8404 4029 8460 4034 8453
      4036 8448 4036 8444 4038 8442 4038 8434
      4041 8433
TIME...MOT...LOC 0114Z 300DEG 21KT 4027 8431 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR
927 
WWUS51 KILN 170129
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
929 PM EDT SUN JUL 16 2017

OHC037-109-149-170139-
/O.EXP.KILN.SV.W.0200.000000T0000Z-170717T0130Z/
Shelby OH-Darke OH-Miami OH-
929 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY...NORTHEASTERN DARKE
AND NORTHEASTERN MIAMI COUNTIES WILL EXPIRE AT 930 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 4030 8401 4005 8404 4029 8460 4034 8453
      4036 8448 4036 8444 4038 8442 4038 8434
      4041 8433
TIME...MOT...LOC 0129Z 299DEG 26KT 4023 8421 

$$

JDR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:15 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 16, 8:15 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
815 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front dropping south through the Great Lakes will bring
a slight chance of showers and thunderstorms to the region
tonight into the early part of the the work week. Temperatures
will be near normal for the next couple of days, then a gradual
increase in heat and humidity is expected going into the second
half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered convection has developed in an axis of moisture
convergence along a cold front and moved into west central Ohio.
Near term guidance suggests that this activity will persist
through the evening while only making slight southward progress
as the boundary weakens. Have increased PoPs in the northwest
counties this evening and then allowed it to fizzle overnight.
Looks like there will be river valley fog again.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning the upper s/w will be east of the region, but
a sfc trof will be lingering across the ern zones. As the
atmosphere heats up, there should be enough convergence for some
scattered cells to pop. Chance PoPs look sufficient at this
time. Highs will range from around 80 in the nw, to the mid 80s
in the south.

A few storms could linger into the evening hours, but overall
expect Monday night be dry, with lows in the lower to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The long term will be a summertime pattern with warm and humid
conditions for much of the time period.  Tuesday will be the coolest
day with high temperatures expected to be in the low to mid 80s. A
diffuse washed out frontal boundary will be in place at the start of
the long term therefore some patchy fog will be possible Tuesday
morning.

With a weak frontal boundary in the vicinity Tuesday afternoon
cannot rule out an isolated shower or storm along and south of the
Ohio River.  Moisture should be limited however and remain primarily
south of the region.  Due to this limited precipitation chances to a
slight chance.

The heat and humidity will be on the increase for Wednesday with
southwesterly flow.  Temperatures Wednesday through Sunday are
expected to generally be in the middle 80s to low 90s.  Heat index
values across portions of the area will be in the middle 90s to
around 100.  With some uncertainty with clouds and convection will
leave heat index values out of the hazardous weather outlook at this
time, however will continue to monitor as the week progresses.

The area will be in northwest flow aloft for Wednesday through
Saturday.  During this time expect multiple disturbances to work
down into the region in the northwest flow.  Although there will be
off and on chances for precipitation, Friday night looks to be the
best chance for shower and thunderstorm activity.  Additional
thunderstorm chances will be present for Sunday with unstable
airmass.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Convection northwest of the region will likely diminish before
reaching KDAY. Otherwise VFR will prevail through the early part
of the TAF period. A weak boundary will sag to near KDAY to
KCMH. Along and north of this it appears low ceilings will
develop. Enough uncertainty to keep those ceilings out of the
TAFs at this time. Most locations will likely see visibility
restrictions develop late tonight. KLUK will be LIFR in river
valley fog. Otherwise only expect MVFR restrictions.
Visibilities will improve after 12Z. Additional showers and
thunderstorms may develop in the afternoon and affect
KCVG/LUK/KILN.

OUTLOOK...Thunderstorms are possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 16, 7:43 AM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
743 AM EDT Sun Jul 16 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171145-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
743 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 16, 8:21 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
821 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             ADA                     40.77N 83.82W
07/16/2017  E1.50 INCH       HARDIN             OH   BROADCAST MEDIA

            TIME ESTIMATED BY RADAR.

&&

KC
Local storm report, Jul 16, 8:35 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
835 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             FRYBURG                 40.52N 84.15W
07/16/2017  M1.75 INCH       AUGLAIZE           OH   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR

&&
Special weather statement, Jul 16, 8:39 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
839 PM EDT SUN JUL 16 2017

OHZ043-044-170115-
Logan OH-Shelby OH-
839 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SHELBY AND WESTERN
LOGAN COUNTIES UNTIL 915 PM EDT...

At 838 PM EDT, radar indicated a strong thunderstorm near Jackson
Center, moving south at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...

Locations impacted include...
Bellefontaine, West Liberty, Jackson Center, Russells Point, De
Graff, Quincy, Maplewood, Logansville, Bloom Center and Lewistown.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4050 8382 4024 8368 4025 8378 4026 8379
      4027 8401 4042 8407
TIME...MOT...LOC 0038Z 339DEG 19KT 4040 8395

JDR
Local storm report, Jul 16, 8:43 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
843 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     4 SW RUSSELLS POINT     40.43N 83.95W
07/16/2017                   LOGAN              OH   PUBLIC

            SMALL TREE DOWN ACROSS ROAD. TIME ESTIMATED BY RADAR.

&&

KC
Local storm report, Jul 16, 8:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
844 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             4 SW RUSSELLS POINT     40.43N 83.95W
07/16/2017  M0.88 INCH       LOGAN              OH   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

KC
Local storm report, Jul 16, 8:47 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
847 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             6 E WAPAKONETA          40.56N 84.08W
07/16/2017  M0.75 INCH       AUGLAIZE           OH   TRAINED SPOTTER

&&

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:11 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby49 min
Jul 16, 8:39 PM EDTSpecial Weather StatementILNLogan36 min
Jul 16, 9:05 PM EDTAreal Flood AdvisoryILNAuglaize, Champaign, Darke, Hardin, Logan, Mercer and 1 more11 hr
Jul 16, 9:12 PM EDTSpecial Weather StatementILNChampaign33 min
Jul 16, 9:19 PM EDTSpecial Weather StatementILNDarke26 min
Jul 16, 9:21 PM EDTSevere Thunderstorm WarningILNDarke39 min
Jul 16, 9:28 PM EDTSpecial Weather StatementILNAuglaize32 min
Jul 16, 9:32 PM EDTSpecial Weather StatementILNShelby28 min
Jul 16, 9:44 PM EDTSpecial Weather StatementILNChampaign31 min
Jul 16, 9:49 PM EDTFlash Flood WarningILNAuglaize, Mercer, Shelby116 min
Jul 16, 9:54 PM EDTAreal Flood AdvisoryILNDarke, Miami, Shelby2 hr
Jul 16, 9:55 PM EDTSevere Thunderstorm WarningILNDarke35 min
Jul 16, 10:02 PM EDTAreal Flood AdvisoryILNAuglaize, Mercer118 min
Jul 16, 10:13 PM EDTSpecial Weather StatementILNChampaign32 min
Jul 16, 10:17 PM EDTSpecial Weather StatementILNChampaign28 min
Jul 16, 10:26 PM EDTSpecial Weather StatementILNDarke34 min
Jul 16, 10:28 PM EDTSpecial Weather StatementILNMontgomery32 min
Jul 16, 10:39 PM EDTAreal Flood AdvisoryILNDarke, Preble4 hr
Jul 16, 10:55 PM EDTSpecial Weather StatementILNMontgomery35 min
Jul 16, 11:27 PM EDTAreal Flood AdvisoryILNPreble3 hr
Jul 16, 11:47 PM EDTFlash Flood WarningILNPreble3 hr
Jul 16, 11:57 PM EDTSpecial Weather StatementILNPreble33 min
Jul 17, 12:09 AM EDTSpecial Weather StatementILNMontgomery36 min
Jul 17, 12:23 AM EDTSpecial Weather StatementILNPreble37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.